Remote Access Mathematics of Computation
Green Open Access

Mathematics of Computation

ISSN 1088-6842(online) ISSN 0025-5718(print)



Discrete maximum principle for higher-order finite elements in 1D

Authors: Tomás Vejchodsky and Pavel Solín
Journal: Math. Comp. 76 (2007), 1833-1846
MSC (2000): Primary 65N30; Secondary 35B50
Published electronically: April 30, 2007
MathSciNet review: 2336270
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: We formulate a sufficient condition on the mesh under which we prove the discrete maximum principle (DMP) for the one-dimensional Poisson equation with Dirichlet boundary conditions discretized by the $ hp$-FEM. The DMP holds if a relative length of every element $ K $ in the mesh is bounded by a value $ H^*_{\rm rel}(p)\in[0.9,1]$, where $ p\ge 1$ is the polynomial degree of the element $ K$. The values $ H^*_{\rm rel}(p)$ are calculated for $ 1 \le p \le 100$.

References [Enhancements On Off] (What's this?)

  • 1. I. Babuška, G. Caloz, J. Osborn, Special finite element methods for a class of second order elliptic problems with rough coefficients, SIAM J. Numer. Anal., 31 (1994), pp. 945-981. MR 1286212 (95g:65146)
  • 2. E. Burman, A. Ern, Discrete maximum principle for Galerkin approximations of the Laplace operator on arbitrary meshes, C. R. Math. Acad. Sci. Paris 338 (2004), 641-646. MR 2056474
  • 3. P.G. Ciarlet, Discrete maximum principle for finite difference operators, Aequationes Math. 4 (1970), 338-352. MR 0292317 (45:1404)
  • 4. P.G. Ciarlet, P.A. Raviart, Maximum principle and uniform convergence for the finite element method, Computer Methods Appl. Mech. Engrg. 2 (1973), 17-31. MR 0375802 (51:11992)
  • 5. A. Draganescu, T.F. Dupont, L.R. Scott, Failure of the discrete maximum principle for an elliptic finite element problem, Math. Comp. 74 (2005), 1-23 (electronic). MR 2085400 (2005f:65148)
  • 6. M. Fiedler, Special matrices and their applications in numerical mathematics, Martinus Nijhoff Publishers, Dordrecht, 1986. MR 1105955 (92b:15003)
  • 7. W. Höhn, H.D. Mittelmann, Some remarks on the discrete maximum principle for finite elements of higher-order, Computing 27 (1981), 145-154. MR 632125 (83a:65109)
  • 8. A. Jüngel, A. Unterreiter, Discrete minimum and maximum principles for finite element approximations of non-monotone elliptic equations, Numer. Math. 99 (2005), 485-508. MR 2117736 (2005m:65269)
  • 9. J. Karátson, S. Korotov, Discrete maximum principles for finite element solutions of nonlinear elliptic problems with mixed boundary conditions, Numer. Math. 99 (2005), 669-698. MR 2121074 (2005k:65253)
  • 10. S. Korotov, M. Krízek, P. Neittaanmäki, Weakened acute type condition for tetrahedral triangulations and the discrete maximum principle, Math. Comp. 70 (2000), 107-119. MR 1803125 (2001i:65126)
  • 11. A.H. Schatz, A weak discrete maximum principle and stability of the finite element method in $ L\sb{\infty }$ on plane polygonal domains. I, Math. Comp. 34 (1980), 77-91. MR 551291 (81e:65063)
  • 12. P. Šolín, Partial differential equations and the finite element method, J. Wiley & Sons, 2005. MR 2180081 (2006f:35004)
  • 13. P. Šolín, K. Segeth, I. Dolezel, Higher-order finite element methods, Chapman & Hall/CRC Press, Boca Raton, 2003.
  • 14. P. Šolín, T. Vejchodský, A weak discrete maximum principle for $ hp$-FEM, J. Comput. Appl. Math., 2006 (to appear).
  • 15. B. Szabó, I. Babuška, Finite element analysis, John Wiley & Sons, New York, 1991. MR 1164869 (93f:73001)
  • 16. R.S. Varga, Matrix iterative analysis, Englewood Cliffs, New Jersey, Prentice-Hall, 1962. MR 0158502 (28:1725)
  • 17. T. Vejchodský, On the nonnegativity conservation in semidiscrete parabolic problems. In: M. Krízek, P. Neittaanmäki, R. Glowinski, S. Korotov (Eds.), Conjugate gradients algorithms and finite element methods, Berlin, Springer-Verlag, 2004, pp. 197-210. MR 2082563 (2005i:65135)
  • 18. T. Vejchodský, Method of lines and conservation of nonnegativity. In: Proc. of the European Congress on Computational Methods in Applied Sciences and Engineering (ECCOMAS 2004), Jyväskylä, Finland, 2004.
  • 19. T. Vejchodský, P. Šolín, Discrete Maximum Principle for Mixed Boundary Conditions in 1D, Research Report No. 2006-09, Department of Math. Sciences, University of Texas at El Paso, July 2006.
  • 20. J. Xu, L. Zikatanov, A monotone finite element scheme for convection-diffusion equations, Math. Comp. 68 (1999), 1429-1446. MR 1654022 (99m:65225)
  • 21. E.G. Yanik, Sufficient conditions for a discrete maximum principle for high-order collocation methods, Comput. Math. Appl. 17 (1989), 1431-1434. MR 999250 (90c:65106)

Similar Articles

Retrieve articles in Mathematics of Computation with MSC (2000): 65N30, 35B50

Retrieve articles in all journals with MSC (2000): 65N30, 35B50

Additional Information

Tomás Vejchodsky
Affiliation: Mathematical Institute, Academy of Sciences, Žitná 25, Praha 1, CZ-115 67, Czech Republic

Pavel Solín
Affiliation: Institute of Thermomechanics, Academy of Sciences, Dolejškova 5, Praha 8, CZ-182 00, Czech Republic
Address at time of publication: Department of Mathematical Sciences, University of Texas at El Paso, El Paso, Texas 79968-0514

Keywords: Discrete maximum principle, discrete Green's function, higher-order elements, $hp$-FEM, Poisson equation.
Received by editor(s): January 31, 2006
Received by editor(s) in revised form: July 25, 2006
Published electronically: April 30, 2007
Article copyright: © Copyright 2007 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society